Home / Acne / Influence of topical erythromycin preparations for acne vulgaris on skin surface pH.

Influence of topical erythromycin preparations for acne vulgaris on skin surface pH.

PMID: 8219662  

Topical erythromycin is a standard regimen for inflammatory acne vulgaris because of its action against Propionibacterium acnes. Changes in P. acnes colonization are inducible by long-lasting changes of skin surface pH. Therefore, the influence of six erythromycin preparations with approximative pH values of 7.5 (preparation A) to 10.2 (C) on the skin surface pH was evaluated in healthy volunteers using a cross-over design. Following a 14-day run-in period, a constant skin surface pH (5.0) was found. Ten subjects received single doses 2-3 days apart; 20 volunteers applied preparations A and C for 28 days. Single doses of preparations A and E (pH 8.0) increased skin pH to 6.99 and 8.61, respectively, at 15 min; it then gradually declined. The other preparations induced only a minor rise of short duration. At the end of the long-term application, the skin surface pH amounted to 5.73 (A) and 5.39 (C). There was no correlation between the effect on skin surface pH and the approximative pH of the preparations. A close relation of single-dose and long term-effects was observed, however. The skin surface pH during the application of preparation A is high enough to increase P. acnes growth about fourfold as compared with normal skin and thus may counteract the antibacterial effect. Clinical relevance should be evaluated in a controlled clinical trial comparing the efficacy of preparation A with that of preparation C.

Korting HC,  Kerscher M,  Schäfer-Korting M,  Berchtenbreiter U

About

Check Also

Optimizing the use of topical retinoids in Asian acne patients.

DOI: 1346-8138.14314  PMID: 29611225   Acne vulgaris is a common disease among people in Asia. International guidelines and treatment recommendations emphasize the central role of topical retinoids in the management of acne. However, topical retinoids remain underutilized in clinical practise, which may be in part due to fear of retinoid-associated dermatitis/lack of experience, particularly in Asian patients. …

Leave a Reply

Your email address will not be published. Required fields are marked *